Thunderstorm Wind, Clark
- When
- May 24, 12:45 PM CST
- Where
- Clark County, Lynn
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 44.580, -90.420
Widely scattered severe thunderstorms were triggered during the afternoon of May 24, as a cold front moved into central and southwest Wisconsin. Law enforcement officials and storm spotters reported wind gusts around 60 mph, which knocked down trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Widely scattered severe thunderstorms were triggered during the afternoon of May 24, as a cold front moved into central and southwest Wisconsin. Law enforcement officials and storm spotters reported wind gusts around 60 mph, which knocked down trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 24, 2:38 AM CST, 10 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 338 AM CDT THU MAY 24 2007 .SHORT TERM...THROUGH SATURDAY MAIN FORECAST CONCERN IS WITH THE RAIN CHANCES THROUGH TONIGHT AND THEN AGAIN FRIDAY NIGHT AND SATURDAY. SURFACE ANALYSIS THIS MORNING SHOWS ONE AREA OF LOW PRESSURE OVER SOUTHEAST MANITOBA WITH A COLD FRONT ARCING SOUTH THROUGH MINNESOTA TO ANOTHER AREA OF LOW PRESSURE OVER CENTRAL KANSAS. LOCAL AND REGIONAL RADARS SHOWING LOTS OF SHOWERS AND THUNDERSTORMS FROM SOUTHERN MINNESOTA INTO KANSAS. 00Z MODELS ARE VERY SIMILAR WITH THE EVOLUTION OF THE SYSTEM OVER THE FIRST 24 TO 36 HOURS. AFTER THAT DIFFERENCES START TO SHOW UP WITH TWO DISTINCT CAMPS OF SOLUTIONS FOR FRIDAY NIGHT INTO SATURDAY. BASED ON HPC GUIDANCE...HAVE LEANED TOWARD THE GFS SOLUTION FOR THIS TIME FRAME. UPPER LEVEL LOW OVER MANITOBA WILL CONTINUE TO LIFT NORTHEAST TODAY. THIS WILL ALLOW A STRONG SECONDARY SHORT WAVE TROUGH CURRENTLY IN THE LEE OF THE CENTRAL ROCKIES TO LIFT NORTHEAST ACROSS THE UPPER MIDWEST AS WELL. THE BEST PV ADVECTION IN THE 500-300 MB LAYER WILL STAY WEST OF THE AREA...BUT THE NORTHWEST SECTIONS OF THE FORECAST AREA SHOULD SEE VALUES ON THE ORDER OF 4 TO 6 PVU/S COME ACROSS DURING THE DAY. LOW LEVEL FORCING FOR THUNDERSTORM DEVELOPMENT WILL BE STRONG THROUGH THE DAY. STRONG FRONTOGENESIS EXPECTED TO OCCUR IN THE 1000-700 MB LAYER ALONG WITH STRONG FN VECTOR CONVERGENCE IN THE 1000-850 MB LAYER AND STRONG MOISTURE AND THETA-E CONVERGENCE ALONG THE FRONT AT 925 MB. EXPECTING TO SEE GOOD COVERAGE OF SHOWERS AND THUNDERSTORMS AND HAVE RAISED POPS TO CATEGORICAL ACROSS THE WEST FOR THIS MORNING AND MUCH OF THE AREA FOR THE AFTERNOON. SEVERE WEATHER STILL LOOKS TO BE A POSSIBILITY FOR THE AFTERNOON AS WELL. CAPE VALUES WILL BE SOMEWHAT LIMITED BY THE CLOUD COVER. THE NAM INDICATES MLCAPES OF OVER 500 J/KG BY EARLY AFTERNOON OVER THE EASTERN TWO THIRDS OF THE FORECAST AREA...POSSIBLY APPROACHING 1000 J/KG ACROSS THE FAR SOUTH. THE 0-6KM SHEAR CONTINUES TO BE CONFINED TO BEHIND THE FRONT...BUT THE 0-3KM SHEAR MAY BE 30-40 KNOTS AHEAD OF THE FRONT SUGGESTING THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL. HEAVY RAIN ALSO EXPECTED TO OCCUR AND WILL INCLUDE THIS MENTION FOR TODAY AS WELL. COULD BE SOME ISOLATED FLOODING PROBLEMS ACROSS THE FAR WEST WHERE RAINS WEDNESDAY NIGHT DROPPED AROUND 1.5 INCHES. HOWEVER...GIVEN THE DRY ANTECEDENT CONDITIONS AND THAT 1 HOUR FLASH FLOOD GUIDANCE WAS OVER 2 INCHES AND THE 3 HOUR FLASH FLOOD GUIDANCE WAS BETWEEN 2.5 AND 3 INCHES...NOT EXPECTING ANY LARGE SCALE PROBLEMS TO DEVELOP AND WILL NOT ISSUE A FLASH FLOOD WATCH. THE NEXT CONCERN IS WITH RAIN CHANCES FOR FRIDAY NIGHT AND SATURDAY. AS MENTIONED EARLIER...TWO DISTINCT MODEL SOLUTION CAMPS FOR THIS TIME FRAME. THE OPERATIONAL NAM...21Z SREFS AND THE 12Z GFS ENSEMBLES INDICATE THE FRONT WILL STALL SOUTH OF THE AREA WITH AN AREA OF OVERRUNNING RAINS DEVELOPING FROM MISSOURI INTO INDIANA. THE 00Z OPERATIONAL GFS AND ECMWF DEVELOP THIS FARTHER NORTH BRINGING IT INTO NORTHEAST IOWA AND SOUTHERN WISCONSIN BY 12Z SATURDAY. BASED ON GUIDANCE FROM HPC...THE GFS AND ECMWF LOOK TO BE THE PREFERRED SOLUTION. HOWEVER...THE GFS DOES LOOK TO BE A LITTLE BULLISH ON THE QPF IN THIS OVERRUNNING HAVE EASED INTO THIS WITH SOME LOW CHANCE POPS FOR NOW. SATURDAY AND SATURDAY NIGHT LOOK TO HAVE MUCH BETTER CHANCES FOR RAIN AS AN UPPER LEVEL LOW MOVES ALONG THE CANADIAN BORDER. THE SURFACE LOW SHOULD TRACK ACROSS MINNESOTA INTO NORTHERN WISCONSIN PUTTING THE FORECAST AREA INTO THE WARM SECTOR. THE GFS DEVELOPS SURFACE BASED CAPES OF 500-1000 J/KG ACROSS THE SOUTHERN HALF OF THE AREA. SEVERE WEATHER LOOKS TO BE A DEFINITE POSSIBILITY WITH 0-6 KM SHEAR VALUES AROUND 60 KNOTS AHEAD OF THE FRONT. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY THE COLD FRONT LOOKS TO CLEAR THE AREA SATURDAY NIGHT WITH THE RAIN CHANCES PRIMARILY CONFINED TO THE EVENING. LATER SHIFTS WILL HAVE TO TAKE A LOOK AT THIS TREND TO SEE OF ANY ADJUSTMENTS TO THE ONGOING FORECAST ARE NEEDED. AFTER THAT...THE NEXT RAIN CHANCE LOOKS TO BE MONDAY OR MONDAY NIGHT AS LOW PRESSURE STARTS TO DEVELOP IN THE LEE OF THE CENTRAL ROCKIES WITH A WARM FRONT SOUTH OF THE AREA SETTING UP AN OVERRUNNING SCENARIO. THIS LOW THEN EXPECTED TO LIFT NORTHEAST KEEPING THE RAIN CHANCES THROUGH THE END OF THE PERIOD. CURRENT FORECAST HANDLES THIS SCENARIO WELL AND NO CHANGES WERE MADE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && 04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1023 AM CDT THU MAY 24 2007 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-251100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1023 AM CDT THU MAY 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT SLOWLY MOVING THROUGH THE AREA TODAY WILL CONTINUE TO TRIGGER MORE SHOWERS AND THUNDERSTORMS. ON GOING SHOWERS ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA WILL LIKELY MINIMIZE THE RISK OF SEVERE WEATHER TODAY...BUT AHEAD OF THIS FRONT STRONGER STORMS MAY DEVELOP BY EARLY AFTERNOON. AT THIS TIME...THE MAIN SEVERE WEATHER THREAT LOOKS TO BE DAMAGING WINDS. AREAS WEST OF A OELWEIN...DECORAH IOWA TO WINONA MINNESOTA LINE ARE THE LEAST LIKELY TO HAVE ANY SEVERE THUNDERSTORMS TODAY. JUST EAST OF THERE STORMS ARE POSSIBLE FROM 11 AM TO 2 PM... AND FROM 1 PM TO 6 PM ACROSS THE REST OF WESTERN AND CENTRAL WISCONSIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE ON SATURDAY ACROSS THE ENTIRE AREA AS ANOTHER AREA OF LOW PRESSURE AND A COLD FRONT MOVE ACROSS THE REGION. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE DURING THE AFTERNOON AND EVENING. AT THIS TIME...THE MAIN SEVERE WEATHER THREAT LOOKS TO BE DAMAGING WINDS AND LARGE HAIL. A FEW THUNDERSTORMS MAY OCCUR FROM MEMORIAL DAY THROUGH WEDNESDAY AS A SLOW MOVING LOW PRESSURE SYSTEM MOVES THROUGH THE REGION. IT IS STILL TOO EARLY TO DISCERN THE SEVERE THREAT WITH ANY OF THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...MAINLY OVER PARTS OF WESTERN AND CENTRAL WISCONSIN. SPOTTERS ACROSS THE REGION MAY BE NEEDED SATURDAY AFTERNOON AND EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. SHEA/BROOKS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1156 AM CDT THU MAY 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG 5 NNE LA CRESCENT 43.90N 91.27W
05/23/2007 LA CROSSE WI NWS EMPLOYEE
DAMAGE ON NORTHERN TIP OF FRENCH ISLAND IN AND NEAR
NELSON COUNTY PARK JUST NORTHWEST OF LA CROSSE MUNI
AIRPORT. NUMEROUS TREES DOWN IN THE 10 TO 18 INCH
DIAMETER RANGE LAYING SOUTH TO NORTH. BOAT FLIPPED AND
DOCKS DAMAGED AT RESIDENCES ON NORTHERN EXTENT OF
LAKESHORE DRIVE. ALSO REPORTED BY TRAINED SPOTTER. ASOS
REPORTED 52 MPH GUST AT 811 PM 1 NMI SE.
&&
DBPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
1158 AM CDT THU MAY 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND GST 4 N BYRON 44.09N 92.65W
05/23/2007 M48.00 MPH OLMSTED MN TRAINED SPOTTER
0600 PM TSTM WND GST ORONOCO 44.16N 92.54W
05/23/2007 M38.00 MPH OLMSTED MN TRAINED SPOTTER
0603 PM TSTM WND GST 2 N ORONOCO 44.19N 92.54W
05/23/2007 E55.00 MPH OLMSTED MN TRAINED SPOTTER
ALONG HIGHWAY 52 ON COUNTY LINE.
0605 PM TSTM WND GST ROCHESTER 44.01N 92.48W
05/23/2007 M45.00 MPH OLMSTED MN ASOS
0607 PM TSTM WND GST ROCHESTER 44.01N 92.48W
05/23/2007 M40.00 MPH OLMSTED MN BROADCAST MEDIA
MEASURED BY SCHOOL NET AT WILLOW CREEK MIDDLE SCHOOL.
REPORTED BY KIMT TELEVISION.
0611 PM TSTM WND GST ROCHESTER 44.01N 92.48W
05/23/2007 E40.00 MPH OLMSTED MN TRAINED SPOTTER
ALSO PEA SIZE HAIL REPORTED.
0612 PM TSTM WND GST ROCHESTER 44.01N 92.48W
05/23/2007 E48.00 MPH OLMSTED MN TRAINED SPOTTER
REPORTED ON NORTHWEST SIDE OF TOWN.
0625 PM TSTM WND DMG ZUMBRO FALLS 44.29N 92.43W
05/23/2007 WABASHA MN AMATEUR RADIO
FEW TREES DOWN ALONG HIGHWAY 63.
0640 PM FLOOD AUSTIN 43.67N 92.97W
05/23/2007 MOWER MN BROADCAST MEDIA
OVER AN INCH OF RAIN IN 30 MINUTES HAS CAUSED SOME STREET
FLOODING IN CITY. REPORTED BY KAAL TV.
0640 PM HAIL 4 SSW DORCHESTER 43.41N 91.55W
05/23/2007 E0.88 INCH ALLAMAKEE IA PUBLIC
0643 PM TSTM WND GST NELSON 44.42N 92.00W
05/23/2007 E40.00 MPH BUFFALO WI FIRE DEPT/RESCUE
PEA SIZE HAIL ALSO REPORTED.
0653 PM TSTM WND DMG 4 NW MODENA 44.49N 91.86W
05/23/2007 BUFFALO WI PUBLIC
HIGH WINDS REPORTED WITH A FENCE BLOWN DOWN.
0715 PM TSTM WND DMG ELEVA 44.58N 91.47W
05/23/2007 TREMPEALEAU WI LAW ENFORCEMENT
TREES AND POWER LINES DOWN. REPORTED BY WI STATE PATROL
AND COUNTY SHERIFF DEPT.
0810 PM TSTM WND DMG 5 NNE LA CRESCENT 43.90N 91.27W
05/23/2007 LA CROSSE WI NWS EMPLOYEE
DAMAGE ON NORTHERN TIP OF FRENCH ISLAND IN AND NEAR
NELSON COUNTY PARK JUST NORTHWEST OF LA CROSSE MUNI
AIRPORT. NUMEROUS TREES DOWN IN THE 10 TO 18 INCH
DIAMETER RANGE LAYING SOUTH TO NORTH. BOAT FLIPPED AND
DOCKS DAMAGED AT RESIDENCES ON NORTHERN EXTENT OF
LAKESHORE DRIVE. ALSO REPORTED BY TRAINED SPOTTER. ASOS
REPORTED 52 MPH GUST AT 811 PM 1 NMI SE.
0811 PM TSTM WND GST LA CROSSE 43.83N 91.23W
05/23/2007 M52.00 MPH LA CROSSE WI ASOS
REPORTED AT LA CROSSE MUN. AIRPORT
0848 PM HEAVY RAIN AUSTIN 43.67N 92.97W
05/23/2007 M1.46 INCH MOWER MN BROADCAST MEDIA
REPORTED BY KAAL TELEVISION.
0945 PM TSTM WND DMG 3 NNW STEUBEN 43.22N 90.88W
05/23/2007 CRAWFORD WI TRAINED SPOTTER
TWO TREES DOWN OVER ROAD
0948 PM TSTM WND DMG VIROQUA 43.56N 90.89W
05/23/2007 VERNON WI EMERGENCY MNGR
TREE DOWN ON POWER LINE
0948 PM TSTM WND DMG WEST PRAIRIE 43.46N 91.02W
05/23/2007 VERNON WI EMERGENCY MNGR
FEW TREES DOWN ON A POWER LINE
0948 PM TSTM WND DMG READSTOWN 43.45N 90.76W
05/23/2007 VERNON WI EMERGENCY MNGR
ONE TREE DOWN
1021 PM TSTM WND DMG ELROY 43.74N 90.27W
05/23/2007 JUNEAU WI LAW ENFORCEMENT
ONE 5-6 INCH DIAMETER TREE DOWN
1034 PM TSTM WND DMG MAUSTON 43.80N 90.08W
05/23/2007 JUNEAU WI LAW ENFORCEMENT
PART OF 8 INCH DIAMETER TREE DOWN ON VEHICLE
&&
DBPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
1218 PM CDT THU MAY 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM TSTM WND DMG WEST PRAIRIE 43.46N 91.02W
05/23/2007 VERNON WI EMERGENCY MNGR
FEW TREES DOWN ON A POWER LINE
&&
DBThe La Crosse radar (KARX), 104 km away, was scanning. The volume nearest the first event began at 18:46 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29226, 28964, 28962, 28959, 28974.